Self-prescribing HIV medications to prevent infection
May 28, 1999
I have a question regarding recent exposure to HIV and HIV medications. About a month and a half ago I was exposed to HIV though sexual contact. I went to my local city clinic and was placed on the Post Exposure Prevention Program (PEP). I was given Combivir for 28 days, which I completed. One week ago I was exposed to HIV again (or suspect so). It is my understanding that the PEP program is administered only once due to cost and fear of negligent repeated exposures. Because of my lack of courage I decided not to go to the clinic and tried to get medications through another source. I was able to get a 2 week supply of 3TC and d4T, which I have been taking for some days now. I have done some research online and I now realize that Combivir is NOT a combination of 3TC and d4T, but of 3TC and AZT. I am feeling lost, scared, and have no one to talk to. Should I continue taking my 'self-prescribed' medications? If I don't do I increase my chances of developing the virus? If I do, am I building resistance to medications?
Response from Mr. Sowadsky
Thank you for your question.
This is a perfect example of what a person should not do. A person should never take any prescription medications for any medical condition, unless they are under a doctors care. If you start self-prescribing medications, you can cause yourself numerous problems. For example, some medications can cause serious (even life threatening) side effects. In addition, if you take too much of a medication (overdosing), this can cause serious side effects and even death. If you take too little of a medication, or if you do not take the medication long enough, this can either lead to drug resistance, or the medication may simply not work. Some medications cannot be taken in combination with other medications (both prescription and nonprescription), leading to drug interactions, some of which can also be potentially harmful and even fatal. HIV medications should only be taken when a prescribed by a doctor knowledgeable in HIV therapy.
A person should never "play doctor" or obtain prescription medications from friends, relatives, coworkers, etc. Never take a medication that has been prescribed for someone else. A drug that may be helpful for one person, may be harmful to another person. If you have a genuine medical concern, you should discuss your concerns with your doctor. In addition, if you are taking nonprescription medications, you should only take them when necessary, and only by carefully following the instructions on the packaging.
For more information on this issue, please read the posting, Post-Exposure Prophylaxis (PEP) For Sexual Exposures.
If you have any further questions, please feel free to call the Centers for Disease Control at 1.800.232.4636 (Nationwide).
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Ache In Testicles After Anal Sex With Condom Does It Mean I Have HIV
- Black Spots After Vaginal Sex Without Condom Does It Mean I Have HIV
- Painful Red Spots After Open Mouth Kissing Worried I Have HIV
- Can Keflex Treat Chlamydia?
- Excessive Clear Vaginal Discharge
- Does Magic Johnson Still Have Hiv?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.